Oklahoma, 2024Winter Storm and High Wind in Oklahoma, January 8 to 9, 2024
January 8 to 9, 2024 · NWS OUN · 24 events in 14 counties and zones
A high amplitude upper system brought varied impacts across the Southern Plains from the 8-9th. A strong 30-50 knot low-level jet and tight surface pressure gradient developed on the northwestern periphery of a deep (sub-995 mb) low pressure center as it tracked across central Oklahoma during the evening of the 8th.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A high amplitude upper system brought varied impacts across the Southern Plains from the 8-9th. A strong 30-50 knot low-level jet and tight surface pressure gradient developed on the northwestern periphery of a deep (sub-995 mb) low pressure center as it tracked across central Oklahoma during the evening of the 8th. This resulted in a corridor of non-convective high wind reports across western Oklahoma. Across northwestern Oklahoma, a period of snowfall (with trace to 3-inch accumulations) occurred that, combined with aforementioned periods of high winds, yielded blizzard-like conditions during the evening of the 8th. Scattered areas of light snowfall continued into portions of central Oklahoma during the morning hours on the 9th and provided for a hazardous morning commute due to slick and partially snow-covered roadways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 8, 3:58 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Jan 8, 3:58 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Norman OK
358 PM CST Mon Jan 8 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Tuesday)
Issued at 358 PM CST Mon Jan 8 2024
Key Points:
*A significant winter storm will bring near-blizzard conditions
across northwest Oklahoma this evening.
*Snowfall accumulations of 1 to 3 inches are forecast across
northwest Oklahoma with locally higher amounts of 4 inches or
higher possible in the most intense bands of snow.
*Gusty northwest winds will occur this evening through Tuesday. The
strongest winds are expected tonight with 40 to 60 mph wind
gusts.
*Dangerously cold wind chills in the single digits and teens will
occur Tuesday morning.
Meteorological Details:
An intense mid/upper-level low (~30 deg C at 500 mb) across the
Texas panhandle will continue to move eastward across northern
Oklahoma tonight. There has been a slight trend southward in the
track of the low, which has increased the potential impacts across
northwest Oklahoma.
Snowfall: The consensus among High Resolution Ensemble Forecast
(HREF) is localized snow showers will move across northwest
Oklahoma this evening (~6 to 10 PM) as the upper-level low moves
eastward. There is evidence that these will be somewhat convective
in nature (i.e., cellular like showers and thunderstorms) with
steep mid-level lapse rates and attendant elevated instability. As
a result, it would not be impossible to have some thundersnow.
There has already been some lightning in close proximity to the
upper-level low this afternoon.
For snowfall amounts, there will likely be significant variation
in snowfall in short distances due to its convective nature. The
most likely scenario (50th percentile) among the suite of
convective-allowing models is ~1 to 3" of snowfall. The
reasonable worst case scenario (90th percentile) is ~4 to 6" from
any intense convective snow showers. There is a 10% chance of this
occurring in a given location within the Winter Storm Warning.
Snowfall rates are forecast to decrease as the low moves eastward
into north central Oklahoma, but some accumulations are expected
across the northern half of Oklahoma. Short-term trends will be
monitored to see if a Winter Weather Advisory will be needed to
the south and east of the Winter Storm Warning (e.g.,
Major/Dewey/Roger Mills/Alfalfa counties)
Wind: An intense, ~995 mb surface low will track Oklahoma tonight
with an attendant cold front (entering northwest Oklahoma around 6
PM/00Z). A tight surface pressure gradient, and strong cold air
advection (CAA) will allow for strong northwest winds behind the
cold front. Wind gusts between 40 to 60 mph are expected tonight
(strongest west central into northwest Oklahoma) with a gradual
decrease into the day Tuesday (they will still remain quite gusty
Tuesday).
The snowfall combined with the strong northwest winds will result
in near-blizzard conditions in the the most intense bands of
snow. The wind will also combine with the cold temperatures to
result in dangerous wind chills in the single digits and teens
Tuesday morning.
Any remnant snow will exit northern Oklahoma early Tuesday
morning. Skies should clear from west to east during Tuesday
afternoon with some recovery in temperatures.
Mahale
&&
.LONG TERM...
(Tuesday night through next Sunday)
Issued at 358 PM CST Mon Jan 8 2024
Temperatures will quickly moderate Wednesday and Thursday with
rising mid-level heights and the eastward expansion of a low-
level thermal ridge across the Southern Plains. Above-average
temperatures are expected with 60s deg F likely across western
southern Oklahoma and north Texas by Thursday.
Another mid/upper-level trough will approach the Southern Plains
Thursday night into Friday with another chance for precipitation.
Depending on the track of the trough, winter weather will be
possible once again; however, there remains some spread among
deterministic and ensemble members on the track/evolution of the
system. Probabilistic guidance has a low chance (~20%) of at least
4" of snow across northern Oklahoma.
By late into the weekend into early next week (January 14 to 16),
there is an increasing probability of significantly colder, arctic
air moving into the Plains from western Canadian. At this point,
the most likely time of arrival is Sunday or Monday. This air mass
will likely be the coldest air of the season. The Grand Ensemble
(average of GEFS, GEPS, and ENS) suggests the potential for highs
in the teens. Dangerous wind chills below zero appear likely
during this period as well. There could be additional winter
precipitation chances with an active jet stream too.
Mahale
&&
.AVIATION...
(18Z TAFS)
Issued at 1115 AM CST Mon Jan 8 2024
A line of showers continues to move across eastern portions of
the area, affecting KDUA until mid afternoon. MVFR ceilings will
remain possible throughout the period at KSWO and KPNC, whereas
KOKC and KOUN will see ceilings improve over the next few hours. A
strong cold front will move through the area this evening, with
strong winds behind the front. A second round of precipitation
will follow this frontal boundary, but will only affect the
northern TAF locations. KWWR could see reduced visibilities due to
blowing snow overnight into the morning. Winds will peak at 30-40
mph with gusts up to 60 mph possible.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 27 41 26 53 / 20 0 0 0
Hobart OK 28 44 27 56 / 20 0 0 0
Wichita Falls TX 31 48 30 60 / 0 0 0 0
Gage OK 20 39 22 51 / 90 0 0 0
Ponca City OK 26 36 22 48 / 60 10 0 0
Durant OK 30 47 29 59 / 0 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 6 PM CST this evening for OKZ004>006-009>011-
014>017-021-022.
Wind Advisory from 6 AM to 6 PM CST Tuesday for OKZ004>006-
009>011-014>017-021-022.
High Wind Warning until 6 AM CST Tuesday for OKZ004>006-009>011-
014>017-021-022.
Winter Storm Warning until midnight CST tonight for OKZ004-005-
009-010.
Wind Advisory until 6 PM CST Tuesday for OKZ007-008-012-013-
018>020-023>048-050>052.
TX...Wind Advisory until 6 PM CST Tuesday for TXZ083>090.
&&
SHORT TERM...10
LONG TERM....10
AVIATION...13Hazardous weather outlook, Jan 8, 3:53 PM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
353 PM CST Mon Jan 8 2024
OKZ004>048-050>052-TXZ083>090-092200-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
353 PM CST Mon Jan 8 2024
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...This Afternoon and Tonight...
.Strong Winds...
Strong winds will develop today and become even stronger tonight.
Wind gusts of 60 mph will be possible this evening and overnight
across west central and northwest Oklahoma with wind gusts around
50 mph possible elsewhere.
.Winter Weather...
Rain will change to snow across northern Oklahoma tonight.
Snow accumulations up to 4" are possible in far northwestern
Oklahoma, and wind-driven snow may produce brief whiteout and
possible blizzard conditions across northwest Oklahoma tonight.
.Thunderstorms...
Isolated thunderstorms will remain possible through this
afternoon. Lightning will be the main concern.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
.Winter Weather...
There is a chance of snow across Oklahoma on Thursday night and
Friday. Some light accumulations are possible.
.Cold...
Colder air will move into the area late this week. Lows will be in
the teens across northern and western Oklahoma as early as Friday
morning, with lows in the single digits and teens throughout
Oklahoma and north Texas on both Saturday and Sunday mornings.
Morning wind chill values between ten below and ten above will be
widespread on these mornings.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
Event by event
18 high wind, 4 winter storm, 2 winter weather. Local standard time, as filed.
Winter Storm, Harper
- When
- January 8, 5:00 PM CST to January 9, 1:00 AM CST
- Where
- Harper forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.789, -99.667 (the zone’s center; the record gives no point)
A concurrent period of snowfall (with trace to 2-inch accumulation) and gusty winds yielded blizzard-like/blowing snow conditions.
Winter Storm, Ellis
- When
- January 8, 6:00 PM CST to January 9, 2:00 AM CST
- Where
- Ellis forecast zone
- Reported by
- ASOS
- Coordinates
- 36.218, -99.755 (the zone’s center; the record gives no point)
A concurrent period of snowfall (with trace to 3-inch accumulation) and gusty winds yielded blizzard-like/blowing snow conditions. Visibility as low as one-quarter mile was reported intermittently at Gage Airport (KGAG).
Winter Storm, Woodward
- When
- January 8, 6:00 PM CST to January 9, 3:00 AM CST
- Where
- Woodward forecast zone
- Reported by
- Mesonet
- Coordinates
- 36.423, -99.265 (the zone’s center; the record gives no point)
A concurrent period of snowfall (with trace to 3-inch accumulation) and gusty winds yielded blizzard-like/blowing snow conditions.
High Wind, Harmon
- When
- January 8, 6:50 PM CST
- Where
- Harmon forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.744, -99.846 (the zone’s center; the record gives no point)
Hollis (HOLL) Mesonet observation.
High Wind, Beckham
- When
- January 8, 7:00 PM CST
- Where
- Beckham forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.269, -99.682 (the zone’s center; the record gives no point)
Erick (ERIC) Mesonet observation.
High Wind, Beckham
- When
- January 8, 7:40 PM CST
- Where
- Beckham forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.269, -99.682 (the zone’s center; the record gives no point)
Erick (ERIC) Mesonet observation.
Winter Storm, Woods
- When
- January 8, 8:00 PM CST to January 9, 4:00 AM CST
- Where
- Woods forecast zone
- Reported by
- AWOS
- Coordinates
- 36.767, -98.865 (the zone’s center; the record gives no point)
A concurrent period of snowfall (with trace to 3-inch accumulation) and gusty winds yielded blizzard-like/blowing snow conditions. Visibility as low as one-quarter mile was reported intermittently at Alva Regional Airport (KAVK).
High Wind, Beckham
- When
- January 8, 9:30 PM CST
- Where
- Beckham forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.269, -99.682 (the zone’s center; the record gives no point)
Erick (ERIC) Mesonet observation.
High Wind, Woods
- When
- January 8, 9:55 PM CST
- Where
- Woods forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.767, -98.865 (the zone’s center; the record gives no point)
Alva Regional Airport (KAVK) observation.
High Wind, Jackson
- When
- January 8, 10:00 PM CST
- Where
- Jackson forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.588, -99.415 (the zone’s center; the record gives no point)
Altus (ALTU) Mesonet observation.
High Wind, Roger Mills
- When
- January 8, 10:00 PM CST
- Where
- Roger Mills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.688, -99.696 (the zone’s center; the record gives no point)
Cheyenne (CHEY) Mesonet observation.
High Wind, Woods
- When
- January 8, 10:15 PM CST
- Where
- Woods forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.767, -98.865 (the zone’s center; the record gives no point)
Alva Regional Airport (KAVK) observation.
High Wind, Kiowa
- When
- January 8, 10:15 PM CST
- Where
- Kiowa forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.916, -98.981 (the zone’s center; the record gives no point)
Hobart Municipal Airport (KHBR) observation.
High Wind, Beckham
- When
- January 8, 10:19 PM CST
- Where
- Beckham forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.269, -99.682 (the zone’s center; the record gives no point)
Elk City Regional Business Airport (KELK) observation.
High Wind, Washita
- When
- January 8, 10:22 PM CST
- Where
- Washita forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.290, -98.992 (the zone’s center; the record gives no point)
Clinton-Sherman Airport (KCSM) observation.
High Wind, Jackson
- When
- January 8, 10:55 PM CST
- Where
- Jackson forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.588, -99.415 (the zone’s center; the record gives no point)
Altus (ALTU) Mesonet observation.
High Wind, Roger Mills
- When
- January 8, 10:55 PM CST
- Where
- Roger Mills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.688, -99.696 (the zone’s center; the record gives no point)
Cheyenne (CHEY) Mesonet observation.
High Wind, Comanche
- When
- January 8, 11:05 PM CST
- Where
- Comanche forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.662, -98.472 (the zone’s center; the record gives no point)
Medicine Park (MEDI) Mesonet observation.
High Wind, Tillman
- When
- January 8, 11:21 PM CST
- Where
- Tillman forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.373, -98.924 (the zone’s center; the record gives no point)
Frederick Municipal Airport (KFDR) observation.
High Wind, Kiowa
- When
- January 9, 12:38 AM CST
- Where
- Kiowa forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.916, -98.981 (the zone’s center; the record gives no point)
Hobart Municipal Airport (KHBR) observation.
High Wind, Comanche
- When
- January 9, 1:20 AM CST to 1:35 AM CST
- Where
- Comanche forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.662, -98.472 (the zone’s center; the record gives no point)
Medicine Park (MEDI) Mesonet observation. Prolonged period of >50 knot wind gusts, with the highest gust of 60 mph measured at 0120 LST.
High Wind, Comanche
- When
- January 9, 2:45 AM CST
- Where
- Comanche forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.662, -98.472 (the zone’s center; the record gives no point)
Medicine Park (MEDI) Mesonet observation.
Winter Weather, Logan
- When
- January 9, 3:00 AM CST to 7:00 AM CST
- Where
- Logan forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 35.919, -97.443 (the zone’s center; the record gives no point)
Snowfall accumulation of trace to 0.5-inch resulted in slick roadways and numerous vehicle accidents during the morning commute on the 9th. A relayed report from the Oklahoma Highway Patrol stated that a 20 to 30 vehicle accident occurred on Interstate 35 near the Seward Road junction.
Winter Weather, Oklahoma
- When
- January 9, 3:00 AM CST to 7:00 AM CST
- Where
- Oklahoma forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Broadcast Media
- Coordinates
- 35.552, -97.407 (the zone’s center; the record gives no point)
Snowfall accumulation of trace to 0.5-inch resulted in slick roadways and numerous vehicle accidents during the morning commute on the 9th. This included two such events involving multiple semi-trailers (Interstate 44/Turner Turnpike and Interstate 35 at Interstate 240 junction). The former resulted in at least one indirect injury.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Strong Wind in Alabama, January 8 to 9, 20241 death · 2 injured · $13,000 · 9 events
- Blizzard and Winter Storm in Nebraska, January 8 to 9, 20241 death · 27 events
- Winter Storm and Winter Weather in Kansas, January 8 to 9, 202414 injured · 20 events
- Flash Flooding and Hail in Mississippi, January 8 to 9, 2024$506,000 · 1.75 in hail · 14 events
- High Wind in Texas, January 8, 2024$526,000 · 64 kt wind · 3 events
- Tornado and Flash Flooding in Louisiana, January 8 to 9, 2024$175,000 · EF0 · 11 events
- Winter Storm and Winter Weather in Wisconsin, January 8 to 9, 2024$108,000 · 20 events
- Strong Wind in Alabama, January 8 to 9, 2024$140,000 · 6 events
- Winter Storm in Iowa, January 8 to 9, 202448 events
- Tornadoes and Coastal Flood in Alabama, January 8 to 9, 2024$10,000 · EF1 · 20 events
- Blizzard and Winter Storm in Texas, January 8 to 9, 202463 kt wind · 40 events
- High Wind in Texas, January 8, 2024$50,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152072, 1152059, 1152073, 1148800, 1148795, 1148796, 1152064, 1148797, 1148877, 1148801, 1148882, 1148878, 1148880, 1148799, 1148881, 1148802, 1148883, 1150736, 1148879, 1157142, 1150737, 1150738, 1152254, 1152256.